Kansas, 2004

Hail and Heavy Rain in Kansas, May 10 to 11, 2004

May 10 to 11, 2004 · NWS DDC · 17 events in 10 counties and zones

13 hail, 4 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 10, 2:00 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, May 10, 2:00 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT MON MAY 10 2004

.DISCUSSION...

DAYS 1-2...

A MYRIAD OF CHALLENGES IN THIS FORECAST, INCLUDING PRECIPITATION
CHANCES TONIGHT WITH REMNANT OUTFLOW BOUNDARY IN PLACE, STRONG WINDS
TOMORROW/CONVECTIVE INITIATION ON THE DRYLINE, AND TSTM CHANCES
WEDNESDAY AS MAIN UPPER SYSTEM COMES OUT INTO THE HIGH PLAINS.  HIGH
TEMPERATURES WEDNESDAY WILL BE TRICKY AS WELL WITH COLD FRONT
EXPECTED TO BLAST SOUTH DURING THE DAY.

THE MCS THAT ROLLED INTO EASTERN KANSAS EARLY THIS MORNING LEFT A
DECENT OUTFLOW BOUNDARY ACROSS SOUTHERN KANSAS.  AT 18Z, THIS
OUTFLOW BOUNDARY STRETCHED FROM ROUGHLY HUGOTON TO MEADE EAST INTO
FAR NORTHERN OKLAHOMA.  THE SYNOPTIC FRONT AT THE SURFACE WAS
ILL-DEFINED, BUT WAS QUASI-STATIONARY FROM THE NEBRASKA PANHANDLE
INTO NORTHERN KANSAS.  WV LOOP SHOWS THE LARGE SCALE UPPER STORM
SYSTEM OVER NEVADA THIS AFTERNOON, WHICH IS RESPONSIBLE FOR LOWERING
SURFACE PRESSURES IN EASTERN COLORADO.  THIS IS ACTUALLY SERVING TO
DECREASE THE CONVERGENCE ON THE OUTFLOW BOUNDARY AS THE AFTERNOON
WEARS ON WITH SURFACE CONVERGENCE RE-FOCUSING FARTHER WEST INTO FAR
NORTHEASTERN NEW MEXICO/SOUTHEAST COLORADO.  THIS IS WHERE THE
MESO-ETA GENERATES CONVECTIVE PRECIP LATE AFTERNOON.  THIS SCENARIO
MAKES SENSE, HOWEVER THE OLD OUTFLOW BOUNDARY WILL ALSO HAVE TO BE
MONITORED (STILL EAST-SOUTHEAST WINDS AT GCK AND DDC EARLY THIS
AFTERNOON WITH STRATO-CU FIELD).  DESPITE THE LACK-LUSTER WIND
FIELDS IN THE MID-UPPER TROP, THE LOWER TROP HODOGRAPH SHOWS FAIRLY
DECENT CURVATURE, SO LOW LEVEL STORM ORGANIZATION SHOULD BE PRETTY
GOOD UNTIL THE DOWNDRAFT PHASE DOMINATES IN THE CONVECTIVE PROCESS.
STORMS THAT FORM FARTHER WEST IN THE DRY AIR WILL LIKELY PRODUCE
SIGNIFICANT COLD POOLS BEFORE ENTERING THE RICHER LOW LEVEL MOISTURE
ACROSS SOUTHWEST KANSAS.  HODOGRAPHS SUGGEST STORM MOTION OF 5 TO 8
KNOTS, BUT IF ANY SIGNIFICANT ORGANIZATION OCCURS, ANY STORM OFF THE
HODOGRAPH WILL REMAIN NEARLY STATIONARY.

I DONT ANTICIPATE THE CONVECTIVE EPISODE TO PERSIST WELL INTO THE
GIVEN THE BENIGN UPPER LEVEL FORCING FOR ASCENT.  SURFACE
CYCLOGENESIS SHOULD REALLY START TO GET GOING IN EARNEST EARLY
TOMORROW AND SURFACE WINDS WILL RESPOND DURING THE DAY WITH 23-28KTS
SUSTAINED AT TIMES.  THE NEXT SHIFT WILL PROBABLY HAVE TO ISSUE A
WIND ADVISORY.  A FAIRLY DECENT ELEVATED MIXED LAYER WILL SPREAD
ACROSS THE THE WARM SECTOR TOMORROW, AND WITH THE UPPER STORM STILL
OVER THE INTERMOUNTAIN WEST, LARGE SCALE FORCING FOR UPWARD MOTION
TO AID IN INITIATION ON THE DRYLINE WILL LIKELY BE LACKING.
NEVERTHELESS, CONFLUENCE ON THE DRYLINE WITH THE STRONG WINDS MAY BE
ENOUGH TO GENERATE A FEW STORMS, THUS 20 POPS ARE IN ORDER.

THE MOST SIGNIFICANT PROBABILITY FOR PRECIP WILL BE WEDNESDAY WHEN
COLD FRONT COMES BARRELLING SOUTH FROM THE NORTHERN PLAINS.
AFTERNOON OBS ACROSS SOUTHERN SASKATCHEWAN ARE IN THE UPPER 30S/NR
40...SO THE COLD SOURCE IS THERE, AND ONCE THE FIRST JET STREAK
ROUNDS THE LONGWAVE TROUGH, THEN THE COLD AIR SHOULD SURGE DOWN THE
HIGH PLAINS, LIKE THE MESO-ETA AND UKMET SUGGEST.  THE TIMING OF
THIS IS CRUCIAL FOR TSTM CHANCES.  THERE WILL LIKELY BE GOOD DRYLINE
CONVERGENCE SOUTH OF THE COLD FRONT ON WEDNESDAY, PERHAPS ACROSS MY
EASTERN ZONES FROM SAINT JOHN TO MEDICINE LODGE.  35 TO 40 KTS DEEP
LAYER SHEAR WOULD SUPPORT SUPERCELLS ON THE DRYLINE.  DEPENDING ON
THE TIMING OF THE FRONT, MY NORTHWEST ZONES MAY NOT SEE TEMPS MUCH
ABOVE THE LOWER 70S, WHILE MEDICINE LODGE AREA WOULD BE IN THE UPPER
80S IN THE WARM SECTOR.

DAYS 3-7...

THE DIAGNOSTICS INDICATE A CONTINUING FAIRLY STRONG MOIST PHASE OF
THE MJO WHILE GLOBAL ANGULAR MOMENTUM IN THE WESTERLIES IS ON THE
INCREASE. THE SIGNALS ARE QUITE STRONG IN SUPPORT OF THE MEAN UPPER
RIDGE OVER THE EAST PACIFIC AND A DEEPENING TROUGH OVER THE WESTERN
CONUS WHILE THE SOUTHEASTERN CONUS UPPER RIDGE PERSISTS AS WELL.
THIS PATTERN IS WELL SUPPORTED BY MOST OF THE MODELS AND ENSEMBLES
THROUGH ABOUT FRIDAY, BUT THEREAFTER, THE GFS ATTEMPTS TO BREAK
CROSS PACIFIC FLOW ENERGY THROUGH THE RIDGE. THE ECMWF MAINTAINS A
MEAN POSITIVE HEIGHT PATTERN THROUGH THE WEEKEND AND WILL THEREFORE
BE THE PREFERRED SOLUTION.

THE MAIN QUESTION FOR THIS CYCLE REALLY HINGES ON WEDNESDAYS
FORECAST. AS MENTIONED ABOVE, WE FEEL THE COLD FRONT WILL BE FASTER
THAN THE GFS IN THE BOUNDARY LAYER AND HAVE THEREFORE ACCELERATED IT
THROUGH THE CWA WEDNESDAY EVENING INSTEAD OF WAITING UNTIL THURSDAY
AS IN THE PREVIOUS FORECAST. WE HAVE THUS ALSO COOLED TEMPERATURES
SLIGHTLY FOR THURSDAY AND FRIDAY AND HAVE ENDED THE PRECIPITATION
ACROSS THE CWA BY THURSDAY MORNING. HAVE MANAGED TO DO ALL OF THIS
WITHOUT SERIOUSLY COMPROMISING THE CONTINUITY OF THE GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 63 84 60 84 / 30 20 20 40
GCK 61 86 59 81 / 40 20 20 30
EHA 61 89 55 83 / 40 20 20 30
LBL 63 85 60 85 / 40 20 20 40
HYS 64 85 61 81 / 20 10 10 20
P28 66 83 65 87 / 10 10 10 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

UMSCHEID/JOHNSON
Hazardous weather outlook, May 10, 7:02 AM CST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
802 AM CDT MON MAY 10 2004

KSZ030-031-043>046-065-066-079>081-111000-
EDWARDS-ELLIS-KIOWA-LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-TREGO-
802 AM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE AFTER 4 PM. ANY STORM
THAT DEVELOPS MAY CONTAIN HAIL UP TO NICKEL SIZE AND WINDS UP TO 60
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON, AND THERE IS
SLIGHT CHANCE FOR ISOLATED SEVERE STORMS WITH HAIL TO THE SIZE OF
PENNIES.

ANOTHER DISTURBANCE WILL MOVE THROUGH LATE WEDNESDAY AFTERNOON
THROUGH THURSDAY, PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
POSSIBLY DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KSZ061>064-074>078-084>088-111000-
CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-MEADE-
MORTON-SEWARD-STANTON-STEVENS-
802 AM CDT (702 AM MDT) MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 4 PM. ANY STORMS THAT
DEVELOP COULD CONTAIN HAIL UP TO QUARTER SIZE AND WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON, AND THERE IS
SLIGHT CHANCE FOR ISOLATED SEVERE STORMS WITH HAIL TO THE SIZE OF
PENNIES.

ANOTHER DISTURBANCE WILL MOVE THROUGH LATE WEDNESDAY AFTERNOON
THROUGH THURSDAY, PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
POSSIBLY DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM 4 PM TO 10 PM.

KSZ089-090-111000-
BARBER-COMANCHE-
802 AM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE AFTER 4 PM. ANY STORM
THAT DEVELOPS MAY CONTAIN HAIL UP TO NICKEL SIZE AND WINDS UP TO 60
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON, AND THERE IS
SLIGHT CHANCE FOR ISOLATED SEVERE STORMS WITH HAIL TO THE SIZE OF
PENNIES.

ANOTHER DISTURBANCE WILL MOVE THROUGH LATE WEDNESDAY AFTERNOON
THROUGH THURSDAY, PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
POSSIBLY DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FINCH

The radar

The Dodge City radar (KDDC), 163 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

13 hail, 4 heavy rain. Local standard time, as filed.

Hail, Morton

When
May 10, 6:10 PM CST
Where
Morton County, Rolla
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -101.633

Hail, Hamilton

When
May 10, 6:24 PM CST
Where
Hamilton County, 4 mi W of Syracuse
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -101.817

Hail, Stevens

When
May 10, 6:33 PM CST
Where
Stevens County, 10 mi NW of Hugoton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -101.483

Hail, Stanton

When
May 10, 6:44 PM CST
Where
Stanton County, 3 mi W of Big Bow
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -101.617

Hail, Grant

When
May 10, 6:45 PM CST
Where
Grant County, 11 mi NE of Ulysses
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -101.217

Hail, Hamilton

When
May 10, 6:50 PM CST
Where
Hamilton County, 17 mi N of Syracuse
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -101.750

Hail, Hamilton

When
May 10, 7:12 PM CST
Where
Hamilton County, 14 mi N of Kendall
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -101.550

Hail, Haskell

When
May 10, 9:15 PM CST
Where
Haskell County, 16 mi NE of Sublette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -100.650

Hail, Gray

When
May 10, 9:22 PM CST
Where
Gray County, 9 mi SW of Ingalls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -100.567

Heavy Rain, Ellis

When
May 10, 11:00 PM CST to May 11, 2:00 AM CST
Where
Ellis County, 5 mi NE of Victoria
Measured
5.5
Reported by
TRAINED SPOTTER
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Five and one half inches of rain fell in 3 hours.

Hail, Ellis

When
May 10, 11:41 PM CST
Where
Ellis County, Hays
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -99.317

Hail, Ellis

When
May 10, 11:43 PM CST
Where
Ellis County, 2 mi N of Hays
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.900, -99.317

Hail, Ellis

When
May 10, 11:55 PM CST
Where
Ellis County, 2 mi N of Hays
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.900, -99.317

Hail, Ellis

When
May 11, 12:00 AM CST
Where
Ellis County, 16 mi NE of Hays
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -99.100

Heavy Rain, Hodgeman

When
May 11, 5:00 AM CST
Where
Hodgeman County, 11 mi NE of Jetmore
Measured
3.1
Reported by
GENERAL PUBLIC
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

The ditches were running full.

Heavy Rain, Ness

When
May 11, 5:00 AM CST
Where
Ness County, 12 mi SE of Ness City
Measured
4.1
Reported by
GENERAL PUBLIC
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Watershed ponds filled up and were overrunning.

Heavy Rain, Ness

When
May 11, 5:00 AM CST
Where
Ness County, 10 mi SE of Ness City
Measured
3
Reported by
GENERAL PUBLIC
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400267, 5400268, 5400269, 5400270, 5400271, 5400352, 5400353, 5400354, 5400355, 5400360, 5400356, 5400357, 5400358, 5400359, 5400361, 5400362, 5400363.